Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 10, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 10, 2021, 9:13 AM EDT for Chautauqua County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 9:13 AM EDT (13:13 UTC)
Expired
Aug 10, 2021, 10:15 AM EDT
In force
62 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
50

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 107 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS81 KBUF 101313
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
913 AM EDT Tue Aug 10 2021
 
NYZ019-020-101415-
Chautauqua NY-Cattaraugus NY-
913 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Chautauqua County
through 1015 AM EDT...

At 911 AM EDT, Doppler radar was tracking a strong thunderstorm near
Waterford, or 13 miles southeast of Erie, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Frewsburg, Chautauqua, Busti, Gerry, Ellington, Celoron, Mina, French
Creek, Sherman, Sinclairville and Panama.

This includes Interstate 86 between exits 4 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Chautauqua Lake, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4222 7976 4232 7905 4200 7906 4200 7976
TIME...MOT...LOC 1311Z 257DEG 42KT 4197 7992 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:04 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 10, 7:04 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
704 AM EDT Tue Aug 10 2021

.SYNOPSIS...
It will be hot and humid for the bulk of the area through Thursday.
The most oppressive heat from here on out will be Wednesday when
heat index values will be at or above 100F for much of the
area. The sultry conditions will only be tempered by passing
showers and thunderstorms, some of which could be strong to
severe later today and again on Thursday. Cooler and notably
more comfortable conditons can then be expected for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A muggy early morning with temps in the upper 60s inland to mid 70s
on the lake plains, even around 80 at the BUF NOS site, will be
replaced by more sultry conditions later today. H85 temps will top
out 17-18c which supports highs around 90F, maybe lower 90s Genesee
valley east. A southerly downslope flow will only enhance the warmth
in the low levels. Given these temps and dewpoints into the lower
70s, heat index values will reach the middle to upper 90s along
south shore of Lake Ontario, for portions of Genesee valley and as
far east as Oswego county. Heat advisory is in effect for these
areas. Wrestled with it, but also added Northern Erie and Genesee
back into Heat Advisory as given such a warm start outpacing
guidance it will not take much to see temps reach mid to upper 80s
and heat index values at least push toward 95F. Do note though, the
convection and/or blowoff from convection into early afternoon could
impact these heat index values today, especially WNY. Jefferson
county was also added into the Heat Advisory with mid 90s heat index
values northern Jefferson toward St. Lawrence River valley.

The heat will only be one story today. Storms are the other. First
off, a band of light showers or sprinkles continues to fade over
WNY. Also have area of convection over OH/LE that formed in H85 warm
air advection downstream of elevated instability. Note that models
are not doing well with this but ones that have picked up on it are
mixed whether it makes it in here or fades away by mid morning. Put
higher pops over far sw NYS, but refrained from bringing higher pops
any farther east than that for now. Still possible remnants of this
makes it into WNY later this morning based on RAP showing H85 warm
air advection into our area. This seems to be the main area to watch
wrt to how heat index values end up over far WNY. After that, strong
storms still expected for afternoon and evening hours as shortwave
on southern edge of mid-level trough currently driving storms
northern IN to se MI arrives during peak heating with at least weak
sfc troughing also noted moving into WNY this afternoon. Ample
instability with MLCAPES 1500-2000J/kg and shear is coming up now,
with at least 25-30kts, still weak, but more than it looked like a
couple days ago. Low-level shear is stronger though at 30-35 kts.
Risk of severe looks justified with multicell downbursts/wind damage
the most likely mode. Heavy rain a hazard also with PWATS to 1.8
inches or closing in on 200 pct of normal so we remain under a
marginal risk for excessive rainfall from WPC. SPC continues to keep
our area in a marginal risk of severe.

Tonight, ongoing convection will diminish by late evening WNY and
after midnight east of Lake Ontario as the mid-level trough axis
lifts across the Ottawa Valley. Likely will be some patchy fog
overnight. Cannot rule out isolated convection anywhere though the
night though with elevated instability remaining high and any
disturbances ripple across in zonal flow. Another warm and muggy
night with min temps in the 70s across the lake plains and mid to
upper 60s across higher terrain.

Wednesday. Hot and oppressively humid. Possible this could end up
being one of our hottest and most humid days this summer. High
temps lower 90s, slightly cooler near Lake Erie shore with more
of a sw wind direction and also inland over higher terrain of
Southern Tier and east of Lake Ontario. Dewpoints low to mid 70s
combined with these temps will result in widespread heat index
values in the middle to upper 90s with 100-105 common along the
south shore of Lake Ontario, including Rochester Metro, to
northern Finger Lakes and to southern Oswego county. Dangerous
heat. All the Heat Advisories out for today extend through early
Wednesday evening to cover the heat on Wednesday.

Some storms as well again on Wednesday with MLCAPES 2000-2500J/kg
that is VERY impressive for our region. Given the instability alone,
even though shear is lower, could see isolated downbursts and wind
damage along with torrential downpours. Coverage of storms, at least
most of Wednesday, looks a bit lower than what we we'll see this
afternoon. Coverage may increase late with approach of another
shortwave trough in the quasi-zonal flow. SPC and WPC have marginal
risks again for our area for severe and excessive rainfall.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A continuation of the heat and humidity during this period with
chances for showers and thunderstorms through Friday night.

Another sultry night anticipated Wednesday night with convection
slowly waning through the night. Otherwise, muggy conditions will
persist with dewpoints hovering in the low 70s. Low temps expected
mainly in the mid 70s.

Another day of heat and humidity Thursday. May be a degree or two
cooler, due to convection, but it likely won't be all that
noticeable if at all as highs push into the upper 80s to low 90s.
With dewpoint still in the 70s Heat Advisories may again be needed
along the Lake Plains.

Attention will then turn to a weakening boundary that will approach
the eastern Great Lakes during the afternoon and evening. While 0-
6km shear is unimpressive at 25-30 knots, forecast BUFKIT CAPE
values are rather healthy and north of 2K J/KG. Furthermore, the
environment is moisture laden with PW values around 2.0 inches.
Taking all this into account, showers and thunderstorms will likely
increase in coverage as the boundary approaches and then moves into
the region. Any stronger storms will likely have the potential to
produce torrential downpours and gusty winds. WPC has our region in
a Marginal Risk for Excessive Rainfall. Also, SPC has the area in a
Marginal Risk for SVR storms. The main threat being damaging wind
gusts. This is highlighted in the HWO.

Thursday night, convection will again likely wane with the loss of
daytime heating. One last muggy night anticipated with lows in the
70s.

Friday, another round of showers and thunderstorms will be possible
as a stronger front approaches and then moves through the area at
some point Friday night. Although, there is some timing issues with
the frontal passage. With that said, once the front moves through it
will then likely bring about some much needed relief from the heat
and lower humidity levels.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Cooler temperatures and lower humidity levels expected over the
weekend.

Saturday, the front should be all the way through the region with
cooler and drier weather overall, although there could still be some
residual showers inland (over the Southern Tier/Finger Lakes region)
early Saturday morning.

Saturday night, surface ridge builds in over the Lower Lakes and
will provide quiet weather through Monday, possibly even longer.
There will likely be the typical morning inland valley fog each
morning.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
While VFR conditions will dominate the rest of the day, there is an
increased likelihood for thunderstorms late morning or midday onward
that will pose the risk for periods of at least MVFR cigs/vsbys if
not IFR. Flight delays will be possible this afternoon pending the
areal coverage of the stronger thunderstorm activity.

Low clouds and some fog tonight. Mainly MVFR to VFR, but IFR may
occur after midnight, most widespread higher terrain of Southern
Tier and east of Lake Ontario.

Outlook...

Wednesday through Thursday...Mainly VFR with a chance of afternoon
showers and thunderstorms.
Friday...Widespread showers and thunderstorms will produce mainly
MVFR conditions across the area, with IFR possible in any stronger
storms.
Saturday...early MVFR possible, improving to VFR with high pressure
building into the region.

&&

.MARINE...
Primary issue through Friday will be risk of strong to severe storms
at times on the waters. Mariners need to stay weather aware and have
way to receive Special Marine Warnings that could be issued.

Otherwise, generally light winds and negligible waves of less than 1
foot (less than 2 feet open waters) expected through the first part
of this week, with a series of weak disturbances moving across the
area. Winds will remain less than 15 knots through Wednesday. Winds
and waves do increase slightly on Thursday ahead of trough moving
through region. Right now conditions look to stay below Small Craft
Advisory thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 8 PM EDT Wednesday for
     NYZ005>007-010-011-014.
     Heat Advisory until 8 PM EDT Wednesday for NYZ001>004-013.
MARINE...None.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...AR
LONG TERM...AR
AVIATION...JLA
MARINE...JLA/JM
Hazardous weather outlook, Aug 10, 5:25 AM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
525 AM EDT Tue Aug 10 2021

NYZ010-011-110930-
Northern Erie-Genesee-
525 AM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-013-110930-
Niagara-Orleans-Monroe-Wayne-Livingston-
525 AM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-014-110930-
Northern Cayuga-Oswego-Ontario-
525 AM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-110930-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
525 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

It will be very warm and humid today with heat index values of 90 to
95, particularly in the valleys.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

It will be very warm and humid Wednesday through Thursday with heat
index values of 90 to 95 each afternoon, particularly in the valleys.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-110930-
Lewis-
525 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

It will be very warm and humid today with heat index values of 90 to
95, particularly in the Black River Valley.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

It will be very warm and humid Wednesday through Thursday with heat
index values of 90 to 95, particularly in the Black River Valley.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-110930-
Jefferson-
525 AM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
525 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Aug 10, 9:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
913 AM EDT Tue Aug 10 2021

NYZ019-020-101415-
Chautauqua NY-Cattaraugus NY-
913 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Chautauqua County
through 1015 AM EDT...

At 911 AM EDT, Doppler radar was tracking a strong thunderstorm near
Waterford, or 13 miles southeast of Erie, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Mayville, Clymer, Long Point State
Park, Jamestown West, Chautauqua Institution, Findley Lake,
Frewsburg, Chautauqua, Busti, Gerry, Ellington, Celoron, Mina, French
Creek, Sherman, Sinclairville and Panama.

This includes Interstate 86 between exits 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 4222 7976 4232 7905 4200 7906 4200 7976
TIME...MOT...LOC 1311Z 257DEG 42KT 4197 7992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:49 PM EDTSpecial Marine WarningBUF86 min
Aug 10, 5:49 PM EDTSpecial Marine WarningBUF41 min
Aug 10, 5:53 PM EDTSpecial Marine WarningBUF52 min
Aug 10, 6:29 PM EDTSpecial Marine WarningBUF75 min
Aug 10, 7:18 PM EDTSpecial Weather StatementBUFOswego27 min
Aug 10, 7:26 PM EDTSevere Thunderstorm WarningBUFOswego49 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.